Texas, 2004

Flash Flood and Hail in Texas, July 22, 2004

July 22, 2004 · NWS CRP · 6 events in 3 counties and zones

3 hail, 1 funnel cloud, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 22, 2:05 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 2:05 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
305 PM CDT THU JUL 22 2004

.SHORT-TERM (TONIGHT THROUGH FRIDAY NIGHT)...DIURNAL CONVECTION
FIRING UP AGAIN TODAY ALONG AND AHEAD OF THE SEA-BREEZE FRONT.
EXPECT THIS ACTIVITY TO MOVE NORTH AND WEST INTO THE RIO GRANDE
PLAINS LATER THIS AFTERNOON.  DO NOT EXPECT ANYTHING SEVERE BUT WITH
THE DRY AIR IN THE MID-LEVELS...CANNOT RULE OUT AN ISOLATED STRONG
STORM.  UPPER-LEVEL LOW CONTINUES WEST-NORTHWEST TRACK INTO THE BIG
BEND COUNTRY.  SHOULD SEE THE CONVECTION WANE AS THE DAYTIME HEATING
DIMINISHES THIS EVENING...BUT COULD STILL SEE A FEW LINGERING TSRA.
MAY NEED A PRE-PERIOD ON THE AFTERNOON ZONES TO ACCOUNT FOR ONGOING
CONVECTION THAT WILL NOT BE COVERED BY THE EVENING PERIOD.  NOT
EXPECTING MUCH IN THE WAY OF FOG TONIGHT...ALTHOUGH COULD SEE
LOCATIONS ALONG THE HIGHWAY 77 CORRIDOR EXPERIENCE PATCHY FOG FOR A
BRIEF TIME.  TOMORROW...SHOULD SEE SCATTERED TSRA OVER THE
NORTHEASTERN AREAS...AND ADJACENT COASTAL WATERS...DURING THE
MORNING HOURS.  THIS SHOULD GIVE WAY TO SCATTERED ACTIVITY ALONG THE
SEA-BREEZE DURING THE AFTERNOON.  MODELS ARE SHOWING H25 WINDS
BECOMING INCREASINGLY DIFFLUENT OVER THE NEXT 12-24 HOURS AS THE
UPPER-LOW MOVES WEST.  THIS COMBINED WITH MODEST MOISTURE AND
SEA-BREEZE WILL ALLOW TSRA TO DEVELOP.  AGAIN...THIS SHOULD DIMINISH
DURING THE EVENING HOURS TOMORROW.  SCEC CONTINUES FOR THE SOUTHERN
BAYS THIS EVENING...BUT WILL LIKELY BE DROPPED WITH THE 1030PM
PACKAGE. MAY NEED TO PUT SCEC OUT FOR THE GULF WATERS FOR THE
OVERNIGHT PERIOD FOR WINDS 15 TO 20 KNOTS.

&&

.LONG-TERM (SATURDAY THROUGH THURSDAY)...EXTENDED PORTION OF THE
FORECAST REMAINS A CHALLENGE AS MODELS STILL DIFFER ON HANDLING OF
THE FRONTAL BOUNDARY SUNDAY THROUGH TUESDAY.  GFS HAS BEEN
FLIP-FLOPPING ON ITS SOLUTION...BEING MORE AGGRESSIVE WITH THE FRONT
WHILE CANADIAN AND NOGAPS PRETTY MUCH KEEP IT NORTH OF THE AREA.
GENERALLY EXPECT THE FRONT TO STAY TO THE NORTH...ALTHOUGH WE COULD
GET SOME LIGHT NORTH WINDS IN THE MORNING OVER THE NORTHEASTERN
COUNTIES.  AVAILABLE MODELS SHOWING ATMOSPHERIC HUMIDITY HAVE BEEN
PERSISTENT/SOMEWHAT CONSISTENT IN BRINGING HIGHER MOISTURE VALUES
INTO THE AREA BY TUESDAY MORNING...WITH GFS HAVING 2 INCH PWATS OVER
THE AREA BY THEN.  AGAIN...MOISTURE MAY BE A BIT OVERDONE BY THE GFS
BRINGING THE BOUNDARY DOWN SO FAR TO THE SOUTH...HOWEVER GIVEN THE
THE OFTEN DRIER DGEXU HAS BEEN SHOWING THIS BETTER MOISTURE OVER THE
AREA AND THE EXPECTED WIND FIELDS ARE LIGHT IN A COL AREA
ALOFT...WITH GO WITH CHANCE POPS MONDAY...TUESDAY AND WEDNESDAY OVER
THE EAST AND SLIGHT CHANCE OVER THE WEST.  UPPER HIGH TRYING TO
BUILD BACK ON THURSDAY AND MOISTURE IS A BIT MORE LACKING...AND
WINDS BEGINNING TO PICK UP A BIT.  AS A RESULT...WILL JUST GO WITH
SLIGHT CHANCE POPS OVER THE EAST ON THURSDAY.  AS FAR AS
TEMPERATURES ARE CONCERNED...WILL KEEP MAX TEMPS ABOVE CLIMATOLOGY
SATURDAY AND SUNDAY...BUT KEEP THEM NEAR TO BELOW CLIMO MONDAY
THROUGH WEDNESDAY WITH THE INCREASE IN CLOUD COVER AND THE CHANCE
FOR PRECIPITATION.  WILL GO WITH NEAR CLIMATOLOGY WITH MIN
TEMPERATURES FOR MOST PERIODS.  WINDS WILL NOT BE TOO STRONG UNTIL
THE END OF THE FORECAST PERIOD AS THE THERMAL LOW REDEVELOPS OVER
THE LEE OF THE ROCKIES.

&&

.PRELIMINARY POINT TEMPS/POPS...

CORPUS CHRISTI 76  93 75  96 74 / 10 20 05 05 05
VICTORIA       74  93 74  97 73 / 20 30 05 10 10
LAREDO         78 101 79 103 79 / 20 30 10 05 05
ALICE          75  97 74  99 73 / 10 20 05 05 05
ROCKPORT       79  91 78  93 79 / 20 30 05 10 10
COTULLA        75  98 75 100 75 / 20 20 10 05 05

&&

.CRP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

94/MJ...SHORT-TERM
86/GW...LONG-TERM
Hazardous weather outlook, Jul 22, 4:05 AM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
505 AM CDT THU JUL 22 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-230000-
ARANSAS-BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-BEE-CALHOUN-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-MCMULLEN-NUECES-
REFUGIO-SAN PATRICIO-VICTORIA-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-WEBB-
505 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW WILL GENERATE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH TONIGHT. SOME OF THE STORMS
WILL PRODUCE LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS. THE STORMS
WILL BE MOST PROMINENT ACROSS THE NORTHERN COASTAL BEND AND RIO
GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL APPROACH 110 DEGREES OVER INLAND PORTIONS OF THE
AREA BETWEEN FRIDAY AND SUNDAY.  OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BB/MB

In the hours before

Special weather statement, Jul 22, 1:05 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
205 PM CDT THU JUL 22 2004

TXZ233-221945-
GOLIAD-
205 PM CDT THU JUL 22 2004

...A STRONG THUNDERSTORM WILL CONTINUE ACROSS WESTERN GOLIAD COUNTY
THROUGH 245 PM CDT...

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL GOLIAD COUNTY...ABOUT 8 MILES
NORTHWEST OF BERCLAIR...MOVING NORTH AT 15 MPH. THIS THUNDERSTORM
WILL AFFECT CHARCO.

THIS STRONG THUNDERSTORM IS CAPABLE OF PRODUCING SMALL HAIL...WINDS
GUSTING UP TO 45 MPH...FREQUENT LIGHTNING...AND RAINFALL RATES
BETWEEN ONE AND TWO INCHES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

94/MJ
Special weather statement, Jul 22, 1:10 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
210 PM CDT THU JUL 22 2004

TXZ241-222000-
JIM WELLS-
210 PM CDT THU JUL 22 2004

...A STRONG THUNDERSTORM WILL CONTINUE ACROSS NORTHERN JIM WELLS
COUNTY THROUGH 300 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF ALICE...MOVING NORTHWEST AT 15
MPH.  THIS STRONG THUNDERSTORM WILL AFFECT MIDWAY.

THIS STRONG THUNDERSTORM IS CAPABLE OF PRODUCING DIME SIZE
HAIL...WINDS GUSTING TO 45 MPH...FREQUENT LIGHTNING AND VERY HEAVY
RAIN.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

94/MJ
Special weather statement, Jul 22, 1:24 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
224 PM CDT THU JUL 22 2004

TXZ232-222015-
BEE-
224 PM CDT THU JUL 22 2004

...A STRONG THUNDERSTORM WILL CONTINUE ACROSS NORTHERN AND WESTERN
BEE COUNTY THROUGH 315 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST-SOUTHWEST OF BEEVILLE...MOVING
NORTH AT 15 MPH. THIS THUNDERSTORM WILL AFFECT NORMANNA AND PETTUS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING SMALL HAIL...WINDS GUSTING
UP TO 40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

94/MJ
Special weather statement, Jul 22, 4:14 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
514 PM CDT THU JUL 22 2004

TXZ239-240-222315-
DUVAL-WEBB-
514 PM CDT THU JUL 22 2004

...A STRONG THUNDERSTORM WILL CONTINUE ACROSS DUVAL AND WEBB COUNTIES
THROUGH 615 PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS SCATTERED ACROSS DUVAL AND WEBB
COUNTIES.  THESE THUNDERSTORMS WILL AFFECT THE COMMUNITIES OF
LAREDO...BENAVIDES...FREER...LOS ANGELES...AND AGUILARES.

THESE STRONG THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL
HAIL...WINDS GUSTING TO 40 TO 50 MPH...FREQUENT LIGHTNING AND HEAVY
RAIN.  RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THE
STRONGER STORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

94/MJ

The radar

The Corpus Christi radar (KCRP), 194 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Webb

When
July 22, 4:40 PM CST
Where
Webb County, Laredo
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
27.550, -99.467

Funnel Cloud, Duval

When
July 22, 5:18 PM CST to 5:25 PM CST
Where
Duval County, Benavides
Reported by
LAW ENFORCEMENT
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Reports of several funnel clouds just outside of Benavides from law enforcement as well as numerous citizens. None of the funnel clouds touched down.

Hail, La Salle

When
July 22, 5:25 PM CST
Where
La Salle County, Cotulla
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.433, -99.233

Thunderstorm Wind, La Salle

When
July 22, 5:25 PM CST
Where
La Salle County, Cotulla
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
28.433, -99.233

Power lines and poles were blown down in Cotulla.

Hail, Webb

When
July 22, 6:07 PM CST
Where
Webb County, 16 mi SE of Laredo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
27.383, -99.283

Penny sized hail fell on Higway 83, 6 miles southeast of Rio Bravo, near the Webb/Zapata county line.

Flash Flood, Webb

When
July 22, 8:10 PM CST to 10:15 PM CST
Where
Webb County, Aguilares
Reported by
LAW ENFORCEMENT
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Portions of State Road 359, Farm to Market Road 2895 and County Road 649 became impassable near Aguilares due to creeks flowing across the roadways.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416868, 5416873, 5416870, 5416871, 5416869, 5416872.